7 Less Obvious Signs Your New Antidepressant Is(n’t) Working

I started a new antidepressant this month and—since it had been some time since I’d started a new drug—I forgot about the chemical roller coaster your body and mind are riding when you start pumping an SSRI through your system. When I woke up one day feeling like a memory of the woman I once was, I had no idea how to react. With the help of my doctor and some understanding friends, I have slowly started to get back on my feet, but it’s been quite the ride. In case you are about to start a new drug or if you just have and are feeling a little lost, these are some of the symptoms I experienced that I wish I’d been told to look out for.
Love & Other Drugs
Love & Other Drugs

1. You don’t know who you are anymore

This has been the most glaring side effect of this recent bout of depression. I sit for hours and hours unsure what to do with myself next. Even asking myself, “what should I do next?” is exhausting and answered with more blank staring into space.

2. Your sleep schedule has taken over your life

After a ten AM therapy appointment yesterday, I stopped off at a Trader Joe’s, bought myself a loaf of banana bread, cut myself a slice upon arriving home and climbed into bed to eat it. Bed is always the destination and sleep is always the goal. Yesterday I slept from 12-5pm then 11pm-11am. That’s well more than half the day and by 1pm today I was back on my couch under the covers.

3. You’re either starving or stuffed

For the first week of the new drug, I was passed out in my bed for three days straight. I didn’t eat for four. I accidentally took four times the wrong amount of my new meds upon picking them up from the pharmacy and was unconsciously speeding out of my mind. Once I’d corrected the error, all I wanted to do was eat. I started eating out three meals a day and cleaning my plate. I’d taken off several pounds during those first four days and immediately put them all back on. It’s only as I write this that I realize that this is just my body’s way of attempting to correct my lazy and harmful mistake.

4. Your laziness has reached new levels

Perhaps “laziness” is an unfair word because it implies that you are choosing to lay dormant over some other sort of active choice. There has been no active choice because my brain is depleted of any sort of list of alternative activities. I wake up, get my coffee, retreat to the corner of my couch and I stay there until it’s time to go to bed. I casually read over the news on my phone, flick through my Apple TV, take cat naps, occasionally play with my dog. I’ve even taken to smoking in the apartment which is completely illegal in the neighborhood I live in.

5. You stopped thinking about tomorrow

Not the day after today, but the greater tomorrow. The idea that you’ll have bills to pay on the first of December. It should concern me greatly that the month is almost over and that I am just beginning my freelance assignments now, but I am mostly just glad to be alive.

6. You’ve thought about ending it

Who cares about paying December’s rent when you almost drove your rental car down the wrong side of the freeway a couple weeks ago? Not in a stoned “I’m on Vicodin for my period cramps” Nicole Richie sort of way, but a “I have no clue what the solution to this vacant feeling is so I guess I should just get in that blue Dodge and drive my car down the 134 until I find a truck to side sweep”-way. It’s less of a dramatic teenage “I want to kill myself!” and more of a “well, I’m not really sure what the other options are so I might as well” sort of death wish.

7. You think everyone in your life is mad at you

When all of your emotions are amplified to the point that you can no longer hear them (like an emotional white noise) you tend to stick with the ones you fear the most. The first week on these meds I shook with fear thinking that both my boyfriend and best friend were mad at me. And mad in the way that they were just done with me entirely, not something that could be remedied with a conversation or time. I just started to assume that I was alone in life and that I had nobody to turn to and never would again.

Since readjusting my dosage and having a conversation with my doctor about what to look out for, I’ve been doing a bit better. The main thing that I’m concerned about now is when these emotions are going to start to dissipate, if ever. Come this time next month, I could be on the downward spiral of getting off of this drug and beginning a new one (just in time for the holidays!) Thought Catalog Logo Mark

Related

More From Thought Catalog